During a surgery for a deviated septum, our client was mistakenly injected with a medication that was supposed to be given as a topical agent; and that erroneous injection caused an immediate heart attack.
Mrs. Bladel, a healthy 20-year-old women, went to see an ear, nose and throat doctor (ENT) with complaints of airway obstruction in the left nostril that was caused by nasal septal deviation. The ENT referred her to a plastic surgeon, the Defendant, for surgical consultation.
The Defendant examined Mrs. Bladel, and scheduled her for surgery for an open reduction and internal fixation that is commonly known as a Rhinoplasty. In June 2010, the Defendant operated to perform the Rhinoplasty to align and splint fractures of the nasal septum and surgically open her obstructed nasal passages. Prior to beginning the operation, Defendant doctor had a duty to inspect and approve the layout of the surgical field noting that the medications he intended to use were available and labeled properly.
After the surgeon injected the first 10 mL of 0.25% Marcaine with epinephrine, the nursing staff or surgical technician assisting him drew up two more syringes of Afrin nasal spray and handed it to him. Defendant then proceeded to inject this into the remaining portion of the nasal septum, 10 mL. in the right side and 10 mL on the left side and then continued with the surgery, packed the right nasal cavity, and then noticed that there was no Afrin on the table. He asked the scrub technician what happened to the Afrin, and she said that she did not know. The Defendant had mistakenly injected Mrs. Bladel with Afrin nasal spray (Oxymetazoline) instead of it being topically applied on a cotton pad and this caused the Plaintiff to go into pulmonary edema.
Defendant then notified the anesthesiologist that there may have been an accidental injection of Afrin nasal spray, and he notified the nurse to call the pharmacy and to do an internet search on the possible complications of accidental injection of Afrin nasal spray. After discovering the medication error, Defendant proceeded to repair and splint the fractured septum and resect the obstructing nasal turbinates (bones). At the end of the procedure, the patient’s oxygen levels were low and she had significant pulmonary edema with secretions coming from the endotracheal tube. Defendant terminated the procedure, a Foley catheter was placed and the endotracheal tube was left in place. Mrs. Bladel was ventilated and treated with Lasix. A pulmonary consult was called in and Defendant was informed that an accidental injection of Afrin could cause pulmonary edema.
Defendant arranged for immediate transfer to a local hospital and Mrs. Bladel was admitted to the Critical Care Unit and treated by a cardiologist. The cardiologist explained that the EKG and echocardiogram showed that the heart “collapsed” and there was a mitral valve leak. They believed that she had a heart attack.
Fortunately, the patient’s youthful age and good health led her to a full recovery; however, a healthy 20-year–old woman has the threat of long-term heart problems because the Defendant chose to ignore basic medical rules. These choices were negligent and caused this patient’s health issues.
Plaintiff settled out of Court for a substantial amount.